Acne-Prone Skin? Here's What You Need To Know About Coming Off The Pill

Frequently in my practice, I’ll see people who want to come off birth control, but are afraid of what will happen to their skin. This makes complete sense, since 14% of those using the pill went on it initially to help control their acne. Coming off the pill with acne prone skin can be a very scary thing. So what happens when it comes time to have a family, or just stop taking birth control? If you find yourself in that situation, here’s what you need to know about supporting your skin while coming off the pill.

Regulating Hormones

The pill’s job is to shut down the natural production of hormones, preventing ovulation. It doesn’t only reduce the production of “female” hormones though, it also reduces “male” hormones, also known as androgens. Reducing androgens also reduces the amount of oil (or sebum) your skin produces. This, in turn, reduces acne.

While this may seem like a good thing, having so little sebum isn’t normal, so your body responds by - you guessed it - making more sebum. While you’re on the pill you don’t notice it as much, but when you come off the pill your sebum production increases significantly, which can lead to an increase in acne.

Moreover, when you finally stop taking the pill the body can experience something called the “androgen rebound”, which is exactly what it sounds like. Your androgen levels increase significantly, also contributing to an increase in acne.

Supporting your skin after the pill includes carefully restoring hormonal balance to the body, as well as working on androgen receptors in the skin to fight acne at the source. Tackling hormonal balance can be difficult, so I highly recommend working with someone one-on-one to achieve optimal results.

Repairing Your Digestive Lining

In addition to impacting hormones, birth control can impact your digestive system. Studies have shown a correlation between birth control pill use and inflammation in the digestive tract, so much so that it has been associated with a 50% increase in risk of Crohn’s Disease. While we don’t know the exact cause, it may come from an increase in intestinal permeability (AKA leaky gut) and an imbalance of bacteria in your digestive tract while on the pill. Unfortunately, your gut will not heal on its own after coming off the pill, and this can contribute to an increase in acne as well.

Counteracting the inflammation triggered in your gut by the pill is the key to optimizing skin health post-pill. Easy ways of fighting digestive inflammation include limiting sugar and dairy consumption, increasing fibre in your diet, as well as investing in a good probiotic and prebiotic supplement.

Restoring Nutrient Deficiencies

The pill can also contribute to nutrient deficiencies, especially vitamins B12, B6, B2, magnesium, folic acid, zinc, tyrosine, and vitamin C. Many of these nutrients are important for skin health, and coming off the pill will still not correct these deficiencies on its own. Zinc, in particular, is a big player in skin health, and is essential for maintaining healthy skin, a healthy digestive lining, and healthy hormonal balance.

Additionally, taking a good multivitamin may be an easy and effective way to restore nutrient levels post-pill. Always speak to your ND before adding any supplements to your regimen.

Other Things To Consider

It may take some work to balance your hormones, repair any damage done by the pill, and heal the root of your acne problem. Depending on how long you were on the pill, this process could take a while, so it’s important to exercise patience during this time.

If you’re coming off the pill and want some support, I’m here for you. It’s best to begin supporting your body 1-3 months before coming off the pill, and continue that support for 6 months to 1 year post-pill. Most of my patients report a flaring of acne around 3 months and 6 months post-birth control, so it’s important to start restoring balance to the body before this occurs.

I strongly believe that, with proper care and support, these ‘flare ups’ can be avoided, and at the very least minimized. Even more importantly, you can finally discover why you had acne to begin with and correct it for good.